Cyanosis due to methemoglobinemia induced by topical anesthesia in a premature infant

Georgios Eleftheriou, Raffaela Butera, Felicia Varsalone, Federica Nociforo, Cristina Vercellati

Research output: Contribution to journalArticle

Abstract

Background: Methemoglobinemia is a rare cause of cyanosis in pediatric patients and may arise as a result of a genetic defect in red blood cell metabolism or hemoglobin structure, or it may be acquired following exposure to various oxidant drugs or toxins. It is characterized by increased quantities of hemoglobin in which the iron of heme is oxidized to the ferric (Fe3+) form. Case Report: We describe a case of a premature infant who developed cyanosis after dermal application of 1 gram of a eutectic mixture of lidocaine 2.5% and prilocaine 2.5% ointment before the insertion of a central venous catheter for parenteral nutrition. Eight hours after dermal application, his methemoglobin levels were 24.6% and was given an intravenous methylene blue infusion which promptly cleared his cyanosis and restored tissue oxygenation. The samples were analyzed for methemoglobin reductase enzyme activity. The initial enzyme activity level was 14.8 IU/g. Seven months later, the activity level of methemoglobin reductase was repeated and resulted normal (25.7 IU/g). Conclusion: We conclude that a light inadvertent miscalculation of the dose can lead to serious adverse effect, such as in our case. Because preterm neonates are easily overdosed for low weight routinely use of EMLA should be carefully evaluated.

Original languageEnglish
Pages (from-to)73-76
Number of pages4
JournalCurrent Drug Therapy
Volume12
Issue number1
DOIs
Publication statusPublished - Apr 1 2017

Fingerprint

Methemoglobinemia
Cyanosis
Cytochrome-B(5) Reductase
Premature Infants
Anesthesia
Hemoglobins
Prilocaine
Methemoglobin
Skin
Central Venous Catheters
Methylene Blue
Parenteral Nutrition
Enzymes
Ointments
Lidocaine
Heme
Oxidants
Iron
Erythrocytes
Newborn Infant

Keywords

  • Cyanosis
  • EMLA
  • Intoxication
  • Local anesthesia
  • Methemoglobinemia
  • Methylene blue

ASJC Scopus subject areas

  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Pharmacology (medical)

Cite this

Cyanosis due to methemoglobinemia induced by topical anesthesia in a premature infant. / Eleftheriou, Georgios; Butera, Raffaela; Varsalone, Felicia; Nociforo, Federica; Vercellati, Cristina.

In: Current Drug Therapy, Vol. 12, No. 1, 01.04.2017, p. 73-76.

Research output: Contribution to journalArticle

Eleftheriou, Georgios ; Butera, Raffaela ; Varsalone, Felicia ; Nociforo, Federica ; Vercellati, Cristina. / Cyanosis due to methemoglobinemia induced by topical anesthesia in a premature infant. In: Current Drug Therapy. 2017 ; Vol. 12, No. 1. pp. 73-76.
@article{dc48ad38c19d4683884f5d28b96eb61d,
title = "Cyanosis due to methemoglobinemia induced by topical anesthesia in a premature infant",
abstract = "Background: Methemoglobinemia is a rare cause of cyanosis in pediatric patients and may arise as a result of a genetic defect in red blood cell metabolism or hemoglobin structure, or it may be acquired following exposure to various oxidant drugs or toxins. It is characterized by increased quantities of hemoglobin in which the iron of heme is oxidized to the ferric (Fe3+) form. Case Report: We describe a case of a premature infant who developed cyanosis after dermal application of 1 gram of a eutectic mixture of lidocaine 2.5{\%} and prilocaine 2.5{\%} ointment before the insertion of a central venous catheter for parenteral nutrition. Eight hours after dermal application, his methemoglobin levels were 24.6{\%} and was given an intravenous methylene blue infusion which promptly cleared his cyanosis and restored tissue oxygenation. The samples were analyzed for methemoglobin reductase enzyme activity. The initial enzyme activity level was 14.8 IU/g. Seven months later, the activity level of methemoglobin reductase was repeated and resulted normal (25.7 IU/g). Conclusion: We conclude that a light inadvertent miscalculation of the dose can lead to serious adverse effect, such as in our case. Because preterm neonates are easily overdosed for low weight routinely use of EMLA should be carefully evaluated.",
keywords = "Cyanosis, EMLA, Intoxication, Local anesthesia, Methemoglobinemia, Methylene blue",
author = "Georgios Eleftheriou and Raffaela Butera and Felicia Varsalone and Federica Nociforo and Cristina Vercellati",
year = "2017",
month = "4",
day = "1",
doi = "10.2174/1574885511666161031102001",
language = "English",
volume = "12",
pages = "73--76",
journal = "Current Drug Therapy",
issn = "1574-8855",
publisher = "Bentham Science Publishers B.V.",
number = "1",

}

TY - JOUR

T1 - Cyanosis due to methemoglobinemia induced by topical anesthesia in a premature infant

AU - Eleftheriou, Georgios

AU - Butera, Raffaela

AU - Varsalone, Felicia

AU - Nociforo, Federica

AU - Vercellati, Cristina

PY - 2017/4/1

Y1 - 2017/4/1

N2 - Background: Methemoglobinemia is a rare cause of cyanosis in pediatric patients and may arise as a result of a genetic defect in red blood cell metabolism or hemoglobin structure, or it may be acquired following exposure to various oxidant drugs or toxins. It is characterized by increased quantities of hemoglobin in which the iron of heme is oxidized to the ferric (Fe3+) form. Case Report: We describe a case of a premature infant who developed cyanosis after dermal application of 1 gram of a eutectic mixture of lidocaine 2.5% and prilocaine 2.5% ointment before the insertion of a central venous catheter for parenteral nutrition. Eight hours after dermal application, his methemoglobin levels were 24.6% and was given an intravenous methylene blue infusion which promptly cleared his cyanosis and restored tissue oxygenation. The samples were analyzed for methemoglobin reductase enzyme activity. The initial enzyme activity level was 14.8 IU/g. Seven months later, the activity level of methemoglobin reductase was repeated and resulted normal (25.7 IU/g). Conclusion: We conclude that a light inadvertent miscalculation of the dose can lead to serious adverse effect, such as in our case. Because preterm neonates are easily overdosed for low weight routinely use of EMLA should be carefully evaluated.

AB - Background: Methemoglobinemia is a rare cause of cyanosis in pediatric patients and may arise as a result of a genetic defect in red blood cell metabolism or hemoglobin structure, or it may be acquired following exposure to various oxidant drugs or toxins. It is characterized by increased quantities of hemoglobin in which the iron of heme is oxidized to the ferric (Fe3+) form. Case Report: We describe a case of a premature infant who developed cyanosis after dermal application of 1 gram of a eutectic mixture of lidocaine 2.5% and prilocaine 2.5% ointment before the insertion of a central venous catheter for parenteral nutrition. Eight hours after dermal application, his methemoglobin levels were 24.6% and was given an intravenous methylene blue infusion which promptly cleared his cyanosis and restored tissue oxygenation. The samples were analyzed for methemoglobin reductase enzyme activity. The initial enzyme activity level was 14.8 IU/g. Seven months later, the activity level of methemoglobin reductase was repeated and resulted normal (25.7 IU/g). Conclusion: We conclude that a light inadvertent miscalculation of the dose can lead to serious adverse effect, such as in our case. Because preterm neonates are easily overdosed for low weight routinely use of EMLA should be carefully evaluated.

KW - Cyanosis

KW - EMLA

KW - Intoxication

KW - Local anesthesia

KW - Methemoglobinemia

KW - Methylene blue

UR - http://www.scopus.com/inward/record.url?scp=85020881315&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85020881315&partnerID=8YFLogxK

U2 - 10.2174/1574885511666161031102001

DO - 10.2174/1574885511666161031102001

M3 - Article

AN - SCOPUS:85020881315

VL - 12

SP - 73

EP - 76

JO - Current Drug Therapy

JF - Current Drug Therapy

SN - 1574-8855

IS - 1

ER -